Does Prednisone Cause Constipation or Interact with Metamucil?

Summary: Prednisone is not known for causing constipation. If you want to take Metamucil you should take it two hours before, or after, your Prednisone dose. Metamucil and other ‘bulk’ fibers are generally poor long-term solutions to constipation.

Dear Curtis: I take Prednisone and am getting constipated. Do you think it could be the reason why? I’d also like to get some Metamucil to see if that helps. Is that safe to take with Prednisone?

Because of how Prednisone acts in your body it has a wide range of effects. But, as far as what it does in the gastrointestinal system I highly doubt that Prednisone has anything to do with your constipation. In fact, on the drug company’s own monograph (the long, scientific sheet of paper the every company is required to put out for each drug) it doesn’t even list the possibility of constipation occurring with Prednisone.

What I would ask is this: how long has the constipation been happening? Did it start when you added in Prednisone? While it’s possible that Prednisone could be doing it – I still think it’s a heck of a long shot.

What’s Really Causing the Constipation?

As far as Prednisone interacting with Metamucil. I also view that as unlikely and wouldn’t worry too much about it.

However, I’m not a big fan of Metamucil just because when I talk to people who are constipated they automatically think that they ‘need more fiber’. While this may be technically correct I find that they reach for the easiest, most convenient and unfortunately, most ineffective long-term solution, psyllium fibers like Metamucil.

Here’s what I mean: most Americans don’t consume enough fruits and vegetables (especially vegetables). In my opinion these are, by far, the best source of natural fiber. The good thing about this source of fiber is that once you change your eating style and include them on a regular basis the constipation often becomes a thing of the past.

But, using products like Metamucil often becomes more of a Band-Aid. You take it until a bowel movement happens, you start feeling better and then, because you aren’t suppose to use it more than seven days without a doctor’s prescription, you stop. Then, the constipation likely returns because you haven’t addressed the root cause of the issue. Which, in my experience, is almost always a person’s diet.

If you’d like more information you can read up on my healthy eating section. I have seen folks virtually eliminate a lot of their gastrointestinal side effects (gas, bloating, constipation, irregularity) by changing the types of foods they eat and adopting a natural eating style.

If you do opt for the Metamucil keep a couple of things in mind:

  1. Don’t use it more than seven days without discussing it with your doctor
  2. While I don’t see any possibility of interaction with Prednisone it’s generally better to separate any prescription drug and Metamucil by two hours. So, you can take your Prednisone in the morning and then wait two hours to take Metamucil.

 

Speak Your Mind

*